Alert archive / Virginia / Wind Advisories in 2018

Wind Advisory 11, NWS Blacksburg, VA

April 17, 20187 counties in Virginia; Alleghany County, Ashe County, Watauga County, North Carolina

NWS Blacksburg, VA issued this wind advisory at Apr 17, 2018, 12:37 AM EDT for 7 counties in Virginia; Alleghany County, Ashe County, Watauga County, North Carolina. It took effect at Apr 17, 2018, 1:05 AM EDT. It was in force for 19 hr.

The area

The counties it named.

The facts

Issued
Apr 17, 2018, 12:37 AM EDT (04:37 UTC)
In effect from
Apr 17, 2018, 1:05 AM EDT
Expired
Apr 17, 2018, 8:00 PM EDT
In force
19 hr
Issued by
NWS Blacksburg, VA

Counties Alleghany County, NC, Ashe County, NC, Watauga County, NC, Carroll County, VA, City of Galax, VA, City of Roanoke, VA, City of Salem, VA, Floyd County, VA, Grayson County, VA, Roanoke County, VA

The radar

The Roanoke radar (KFCX), 50 km from the middle of the area, began a volume at 04:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 4.6 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2018-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2018-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1682 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
243 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

485 
WWUS71 KRNK 170437 AAA
NPWRNK

URGENT - WEATHER MESSAGE...UPDATED
National Weather Service Blacksburg VA
1237 AM EDT Tue Apr 17 2018

...Strong winds across the mountains overnight through Tuesday...
...Possible frost east of the mountains into early Tuesday...

.Strong northwest flow between low pressure to the north and high
pressure to the southwest will result in continued strong
northwest winds overnight into Tuesday. Gusts to 50 or 55 mph
could occur.

NCZ001-002-018-VAZ015>017-022-171245-
/O.NEW.KRNK.WI.Y.0011.180417T0700Z-180418T0000Z/
Ashe-Alleghany NC-Watauga-Grayson-Carroll-Floyd-Roanoke-
Including the cities of West Jefferson, Sparta, Boone, 
Independence, Whitetop, Troutdale, Volney, Galax, Floyd, Roanoke,
and Salem
1237 AM EDT Tue Apr 17 2018

...WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

The National Weather Service in Blacksburg has issued a Wind
Advisory, which is in effect until 8 PM EDT this evening.

* Locations...southern Blue Ridge.

* Hazards...Strong wind gusts.

* Winds...Northwest 15 to 30 mph with gusts to 50 or 55 mph, with
  locally higher gusts along higher ridges and where winds tend to
  channel.

* Timing...Overnight through Tuesday.

* Impacts...Trees may be toppled due to the wet ground and past
  storm damage. This may also lead to sporadic power outages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory is issued when sustained winds are forecast to be
31 to 39 MPH or gusts will range between 46 and 57 MPH. Winds of
these magnitudes may cause minor property damage without extra
precautions. Motorists in high profile vehicles should use extra
caution until the winds subside.

&&

$$

NCZ003>006-019-020-VAZ023-024-032>035-043>047-058-059-171245-
/O.CON.KRNK.FR.Y.0001.180417T0700Z-180417T1300Z/
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Botetourt-
Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-
Campbell-Appomattox-Buckingham-Halifax-Charlotte-
Including the cities of Dobson, Danbury, Eden, Yanceyville, 
Wilkesboro, Yadkinville, Fincastle, Lexington, Buena Vista, 
Stuart, Rocky Mount, Bedford, Amherst, Martinsville, Danville, 
Lynchburg, Appomattox, South Boston, and Keysville
1237 AM EDT Tue Apr 17 2018

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

* Locations...East of the Blue Ridge

* Hazards...Cold temperatures.

* Temperatures...Near freezing by daybreak Tuesday.

* Timing...Late tonight through early Tuesday morning.

* Impacts...Plants sensitive to the cold may be damaged by near 
  freezing temperatures.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
4 follow-up statements
359 
WWUS71 KRNK 170505
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
105 AM EDT Tue Apr 17 2018

...Strong winds across the mountains overnight through Tuesday...
...Possible frost east of the mountains into early Tuesday...

.Strong northwest flow between low pressure to the north and high
pressure to the southwest will result in continued strong
northwest winds overnight into Tuesday. Gusts to 50 or 55 mph
could occur.

NCZ001-002-018-VAZ015>017-022-171315-
/O.EXT.KRNK.WI.Y.0011.180417T0505Z-180418T0000Z/
Ashe-Alleghany NC-Watauga-Grayson-Carroll-Floyd-Roanoke-
Including the cities of West Jefferson, Sparta, Boone, 
Independence, Whitetop, Troutdale, Volney, Galax, Floyd, Roanoke,
and Salem
105 AM EDT Tue Apr 17 2018

...WIND ADVISORY NOW IN EFFECT UNTIL 8 PM EDT THIS EVENING...

* Locations...Southern Blue Ridge.

* Hazards...Strong wind gusts.

* Winds...Northwest 15 to 30 mph with gusts to 50 or 55 mph, 
  with locally higher gusts along higher ridges and where winds 
  tend to channel.

* Timing...Overnight through Tuesday.

* Impacts...Trees may be toppled due to the wet ground and past 
  storm damage. This may also lead to sporadic power outages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory is issued when sustained winds are forecast to be
31 to 39 MPH or gusts will range between 46 and 57 MPH. Winds of
these magnitudes may cause minor property damage without extra
precautions. Motorists in high profile vehicles should use extra
caution until the winds subside.

&&

$$

NCZ003>006-019-020-VAZ023-024-032>035-043>047-058-059-171300-
/O.CON.KRNK.FR.Y.0001.180417T0700Z-180417T1300Z/
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Botetourt-
Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-
Campbell-Appomattox-Buckingham-Halifax-Charlotte-
Including the cities of Dobson, Danbury, Eden, Yanceyville, 
Wilkesboro, Yadkinville, Fincastle, Lexington, Buena Vista, 
Stuart, Rocky Mount, Bedford, Amherst, Martinsville, Danville, 
Lynchburg, Appomattox, South Boston, and Keysville
105 AM EDT Tue Apr 17 2018

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

* Locations...East of the Blue Ridge

* Hazards...Cold temperatures.

* Temperatures...Near freezing by daybreak Tuesday.

* Timing...Late tonight through early Tuesday morning.

* Impacts...Plants sensitive to the cold may be damaged by near 
  freezing temperatures.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
406 
WWUS71 KRNK 170743
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
343 AM EDT Tue Apr 17 2018

...Strong winds across the mountains today...

.Strong northwest flow between low pressure to the north and high
pressure to the south will result in continued strong northwest 
winds today. Gusts to 50 or 55 mph could occur especially along
the ridges.

NCZ003>006-019-020-VAZ023-024-032>035-043>047-058-059-171300-
/O.CON.KRNK.FR.Y.0001.000000T0000Z-180417T1300Z/
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Botetourt-
Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-
Campbell-Appomattox-Buckingham-Halifax-Charlotte-
Including the cities of Dobson, Danbury, Eden, Yanceyville, 
Wilkesboro, Yadkinville, Fincastle, Lexington, Buena Vista, 
Stuart, Rocky Mount, Bedford, Amherst, Martinsville, Danville, 
Lynchburg, Appomattox, South Boston, and Keysville
343 AM EDT Tue Apr 17 2018

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

* Locations...East of the Blue Ridge.

* Hazards...Areas of frost.

* Temperatures...Near freezing in spots. 
 
* Timing...Early this morning.

* Impacts...Plants sensitive to the cold may be damaged by near 
  freezing temperatures.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$

NCZ001-002-018-VAZ015>017-022-171545-
/O.CON.KRNK.WI.Y.0011.000000T0000Z-180418T0000Z/
Ashe-Alleghany NC-Watauga-Grayson-Carroll-Floyd-Roanoke-
Including the cities of West Jefferson, Sparta, Boone, 
Independence, Whitetop, Troutdale, Volney, Galax, Floyd, Roanoke,
and Salem
343 AM EDT Tue Apr 17 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...

* Locations...Southern Blue Ridge.

* Hazards...Strong wind gusts.

* Winds...Northwest 15 to 30 mph with gusts to 50 or 55 mph,
  including locally higher gusts along the Blue Ridge Parkway and
  where winds tend to channel.

* Timing...Through today.

* Impacts...Trees may be toppled due to the wet ground and past 
  storm damage. This may also lead to sporadic power outages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory is issued when sustained winds are forecast to be
31 to 39 MPH or gusts will range between 46 and 57 MPH. Winds of
these magnitudes may cause minor property damage without extra
precautions. Motorists in high profile vehicles should use extra
caution until the winds subside.

&&

$$
939 
WWUS71 KRNK 171402
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
1002 AM EDT Tue Apr 17 2018

...Strong winds across the mountains today...

.Strong northwest flow between low pressure to the north and high
pressure to the south will result in continued strong northwest
winds today. Gusts to 50 or 55 mph, with isolated stronger gusts 
could occur, especially along the ridges and where winds tend to
channel between mountain passes.

NCZ001-002-018-VAZ015>017-022-180000-
/O.CON.KRNK.WI.Y.0011.000000T0000Z-180418T0000Z/
Ashe-Alleghany NC-Watauga-Grayson-Carroll-Floyd-Roanoke-
Including the cities of West Jefferson, Sparta, Boone, 
Independence, Whitetop, Troutdale, Volney, Galax, Floyd, Roanoke,
and Salem
1002 AM EDT Tue Apr 17 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...

* Locations...Southern Blue Ridge.

* Hazards...Strong wind gusts.

* Winds...Northwest 15 to 30 mph with gusts to 50 or 55 mph, 
  including locally higher gusts along the Blue Ridge Parkway 
  and where winds tend to channel between mountain passes.

* Timing...Through today.

* Impacts...Trees may be toppled due to the wet ground and past 
  storm damage. This may also lead to sporadic power outages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory is issued when sustained winds are forecast to be
31 to 39 MPH or gusts will range between 46 and 57 MPH. Winds of
these magnitudes may cause minor property damage without extra
precautions. Motorists in high profile vehicles should use extra
caution until the winds subside.

&&

$$

Wert
879 
WWUS71 KRNK 180005
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
805 PM EDT Tue Apr 17 2018


NCZ001-002-018-VAZ015>017-022-180115-
/O.EXP.KRNK.WI.Y.0011.000000T0000Z-180418T0000Z/
Ashe-Alleghany NC-Watauga-Grayson-Carroll-Floyd-Roanoke-
Including the cities of West Jefferson, Sparta, Boone, 
Independence, Whitetop, Troutdale, Volney, Galax, Floyd, Roanoke,
and Salem
805 PM EDT Tue Apr 17 2018

...WIND ADVISORY HAS EXPIRED...

While breezy west winds will continue overnight, winds have 
fallen below wind advisory criteria, thus the Wind Advisory has
been allowed to expire.

$$

11

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Apr 16, 9:15 PM EDT, 3 hours 22 minutes earlier.

Area forecast discussion, Apr 16, 9:15 PM EDT, 3 hours 22 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
915 PM EDT Mon Apr 16 2018

.SYNOPSIS...
Strong gusty winds will keep temperatures well below normal
through Tuesday, with some snow showers west of the Blue Ridge.
snow showers dissipate Tuesday morning, though conditions
remain quite windy for tomorrow. The next chance of showers
arrives late Wednesday as low pressure moving through the Great
Lakes pushes a cold front through the region.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 915 PM EDT Monday...

Flooding concerns are gradually subsiding as runoff from
yesterdays heavy rain works through the system, but some
waterways remain out of their banks. See the latest FLS/FLW
products for details.

Low level flow continues to amplify as short wave energy rotates
around the base of the closed low slowly moving through the
eastern US. This will keep strong gusty winds across the
Appalachians and central Mid Atlantic region through Tuesday.
And for folks that have not had enough winter weather, there
will be snow showers and flurries too. Snow showers across the
mountains overnight will gradually taper to flurries by morning,
but not before leaving behind a dusting to a couple inches
across the higher mountains of WV/VA/NC, and upwards of 3 or 4
inches for western Greenbrier County in WV where a winter
weather advisory is in effect.

Clearing east of the Blue Ridge overnight, in addition to
potential for wind to briefly subside, may allow temperatures
to dip to 32 degrees prior to daybreak. As such, can't rule out
some frost or brief freeze tease for areas where the growing
season is now active.

For Tuesday, any snow flurry activity will end as the upper low
pulls out and allows high pressure to build in. Good mixing in
the boundary layer will then allow for another period of strong
gusty winds tomorrow afternoon.

Temperatures will be well below normal through Tuesday.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 340 PM EDT Monday...

This portion of the forecast will reflect a synoptic pattern that is
progressive, and one that keeps us in a windy to very windy across
much of the area.

A slow moving upper low will continue to pinwheel over the St.
Lawrence Seaway, all while maintaining a still pressure gradient
between itself and and building upper ridge across the Mississippi
River Valley. The shortwave ridge to our west crosses the area
Wednesday afternoon for a brief break in our gusty winds, but a
northern stream shortwave trough will move through the Great Lakes
Wednesday day night into Thursday, bringing a weak cold front
through the region. Behind the front, winds will ramp up again with
wind threat headlines during this time period. The strong northwest
winds will also yield an upslope component that will work with
minimal moisture to generate some isolated to scattered rain showers
across southeast West Virginia, south into the Northern Mountains of
North Carolina. Enough cold air may work its way into the area for
some isolated snow showers across the higher terrain of western
Greenbrier and Summers Counties West Virginia late Thursday night.

Temperatures during this portion of the forecast will trend cooler
to readings some five to ten degrees below normal by Thursday into
Thursday night.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
As of 340 PM EDT Monday...

We will start to see the winds decrease heading into Friday as the
upper low over southeast Canada shifts eastward and an upper ridge
builds into the Mississippi River Valley. This ridge will make
minimal progress eastward during the weekend, all while a southern
stream shortwave trough tries to undercut the ridge, and head
eastward into the Deep South by Sunday night. Moisture will be
advected northward ahead of this of this low into our region with
isolated to scattered showers possible Sunday into Monday.

Temperatures during this portion of the forecast will trend milder,
starting around ten degrees below normal on Friday with readings
only a few degrees below normal by Monday.

&&

.AVIATION /01Z TUESDAY THROUGH SATURDAY/...
As of 845 PM EDT Monday...

Snow showers and flurries across the mountains overnight will
occasionally restrict vsby to less than 6SM with cigs of
1000-3000ft. These snow showers will taper off by morning
leaving behind a dusting to a couple inches across the higher
mountains of WV/VA/NC. SCT-BKN strato cu with bases of 3000-5000
feet will linger across the mountains Tuesday.

Winds will remain elevated through the period, primarily out of
the west-northwest, and gusty. Sustained speeds will generally
range between 10-20 kts, but will accelerate across the ridges
to near 30 kts at the ridge crests. Wind gusts, especially
during the peak heating of the day when the mixing is the
deepest may exceed 40 kts.

Extended Aviation Discussion...

Overall conditions Wednesday VFR, although there will continue
to be a gusty southwest wind ahead of yet another approaching
cold front.

Next front arrives Wed night-Thu with a chance of showers, with
gusty winds and sub-VFR cigs again Thursday in the mountains.

VFR returns Friday although gusty northerly winds to persist as
high pressure slowly builds in from the northwest.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Frost Advisory from 3 AM to 9 AM EDT Tuesday for VAZ023-024-
     032>035-043>047-058-059.
NC...Frost Advisory from 3 AM to 9 AM EDT Tuesday for NCZ003>006-
     019-020.
WV...Winter Weather Advisory until 11 AM EDT Tuesday for WVZ508.

&&

SYNOPSIS...MBS
NEAR TERM...MBS/PM
SHORT TERM...DS
LONG TERM...DS
AVIATION...PM
Hazardous weather outlook, Apr 16, 8:05 PM EDT, 4 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
805 PM EDT Mon Apr 16 2018

WVZ508-180015-
Western Greenbrier-
805 PM EDT Mon Apr 16 2018

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 11 AM EDT TUESDAY...

This Hazardous Weather Outlook is for southeast West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ003>006-019-020-VAZ023-024-032>035-043>047-058-059-180015-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-
805 PM EDT Mon Apr 16 2018

...FROST ADVISORY IN EFFECT FROM 3 AM TO 9 AM EDT TUESDAY...

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Frost Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Frost Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001-002-018-VAZ007-009>020-022-WVZ042>044-507-180015-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-
Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-
Mercer-Summers-Monroe-Eastern Greenbrier-
805 PM EDT Mon Apr 16 2018

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Apr 16, 8:17 PM EDT, 4 hours 20 minutes before
Special Weather Statement
National Weather Service Blacksburg VA
817 PM EDT Mon Apr 16 2018

NCZ001-018-VAZ015-170430-
Ashe-Watauga-Grayson-
Including the cities of West Jefferson, Boone, Independence,
Whitetop, Troutdale, and Volney
817 PM EDT Mon Apr 16 2018

...Snow Showers and Gusty Winds Early Tonight...

Strong gusty winds and snow showers can be expected through
midnight. A dusting to an inch of snow is expected, with up to
2 inches possible at elevations above 4000 feet. The combination
of the subfreezing temperatures and snow showers may cause roads
to become snow covered, with potential for icy travel at the
higher elevations. In addition, passing snow showers may also
cause the winds to gust between 40 and 50 mph. This will result
in blowing snow and lower visibility.

Motorists should be alert for slippery conditions if traveling,
especially across the higher elevations.

11
Special weather statement, Apr 16, 8:23 PM EDT, 4 hours 14 minutes before
Special Weather Statement
National Weather Service Blacksburg VA
823 PM EDT Mon Apr 16 2018

VAZ007-010-WVZ042-043-170400-
Tazewell-Bland-Mercer-Summers-
Including the cities of Tazewell, Bland, Bluefield, Flat Top,
Hinton, and Hix
823 PM EDT Mon Apr 16 2018

...Snow Showers Early Tonight...

Snow showers can be expected through midnight. A dusting to an
inch of snow is expected, with up to 2 inches possible at
elevations above 3000 feet. The combination of the subfreezing
temperatures and snow showers may cause roads to become snow
covered, with potential for icy travel. In addition, passing snow
showers may also cause the winds to gust between 30 and 40 mph.
This will result in blowing snow and lower visibility.

Motorists should be alert for slippery conditions if traveling,
especially at night when it will be harder to see ice on the
highway.
Local storm report, Apr 16, 11:40 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1140 PM EDT MON APR 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TORNADO          4 SE FOREST             37.33N 79.24W
04/15/2018                   CAMPBELL           VA   NWS STORM SURVEY

            *** 12 INJ *** TORNADO WITH EF2 DAMAGE ALONG A NEARLY
            CONTINUOUS PATH OF 20.4 MILES, BEGAN 37.326/-79.241,
            ENDED 37.606/-79.163, FROM NEAR TIMBERLAKE VA, TO 5.5 WNW
            OF AMHERST VA, PASSING THROUGH THE WEST SIDE OF THE CITY
            OF LYNCHBURG. THERE WAS DAMAGE TO NEARLY 100 HOMES AND
            DOZENS OF BUSINESSES, AND EXTENSIVE DAMAGE TO TREES.
            SEVERAL DOZEN HOMES IN THE ELON AREA OF AMHERST COUNTY
            WERE HEAVILY DAMAGED OR DESTROYED, WINDS UP TO 130 MPH.
            THERE WERE AT LEAST 12 INJURIES BUT NO FATALITIES.

&&

11
Special weather statement, Apr 17, 12:18 AM EDT, 19 minutes before
Special Weather Statement
National Weather Service Blacksburg VA
1218 AM EDT Tue Apr 17 2018

NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>044-507-508-170600-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-
Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-
Roanoke-Botetourt-Rockbridge-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
Including the cities of West Jefferson, Sparta, Boone, Tazewell,
Marion, Bland, Pearisburg, Wytheville, Radford, Pulaski,
Blacksburg, Independence, Whitetop, Troutdale, Volney, Galax,
Floyd, New Castle, Clifton Forge, Covington, Hot Springs,
Roanoke, Salem, Fincastle, Lexington, Buena Vista, Bluefield,
Flat Top, Hinton, Hix, Union, Lewisburg, White Sulphur Springs,
Alderson, Quinwood, Duo, and Rainelle
1218 AM EDT Tue Apr 17 2018

...Occasional Snow Showers Overnight to Result in Light Snow
Accumulations...

Snow showers can be expected at times through the night as a
result of strong cold advection, orographic lift, and weak upper-
level disturbances in northwest flow aloft. A dusting to an inch
of snow is possible, with up to 2 inches possible at elevations
above 3000 feet. Temperatures have dropped below freezing,
especially at the higher elevations. The combination of the
subfreezing temperatures and snow showers may cause untreated
roads to become snow covered for at times. However, road surfaces
are likely above freezing owing to the recent warm weather.

If you plan to travel overnight and early Tuesday, be alert for
slick spots on roads and reduced visibilities when these heavier
snow showers are encountered. Reduce speed and allow extra
distance between you and the vehicle in front of you.

RAB
Local storm report, Apr 17, 12:36 AM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1236 AM EDT TUE APR 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 PM     SNOW             WYTHEVILLE              36.95N  81.08W
04/16/2018  E0.8 INCH        WYTHE              VA   TRAINED SPOTTER

&&

EVENT NUMBER RNK1801314

RAB

Nearby

Wind Advisories in Virginia, 2018Wind Advisories in North Carolina, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.